@BURST OT SYMPTOMS@

|Chemicals in House & Decision to go Without Steroids|




My burst of AD symptoms followed my marriage, moving, delivery and unemployment.

These all life events brought me big changes of my surroundings, which worked on me as stressors to induce psychosomatic aggravations of my AD. Pregnancy and delivery changed my physical conditions. And above all, moving to a new condominium showered me with unexpected harmful chemicals from new construction materials, which probably was the main cause of my aggravation.

Altough old Japanese houses consisited of natural woods and plasters, recent ones contains lots of chemicals. They are made of plywoods, wallpapers of vinyl cloth, plasters contains synthetic resins, glues and paints of synthetic resins and chemical solvents. Since about the middle of the1980s, such houses and condminiums became the mainstream of newly constructed ones. in Japan. Moreover, instead of expensive houses, high-rise condominiums increased a lot. Those condominiums had little windows; most of them had no window on their bathrooms and toilets.

We, the newly-married couple started to live one of such high-rise condominiums.
Volatized chemicals from construction materials aggravates AD or cause hypersensitivity to chemicals. Highly sealed rooms to keep the comfortable temperature at the same time keeps the high concentration of chemicals.
Recent synthesized construction materials almost cannot keep moisture in them compared with natural ones. That makes the airtight rooms more humid and helps increasing mites and molds which get allergy worse.
I.e., the condominium was a so-called "sickhouse(sickbuilding)". I was ignorant of all those facts then.
I was totally tricked by the rooms' stylish look.

I felt the rooms colder than my previous ones. I couldn't stop air-conditioner all the year round. Ignorantly, I didn't air the rooms to keep up warmth; though ventilation was the most valuable and important strategy to chemicals.
Gradually the windowsills started to get wet and then moldy.

After almost one year of our marriage, I was delivered of a baby girl. I quited the weak steroid applications for pregnant ichy eruptions of my belly.
Since a few months after delivery, my neck erythema and scaling got worse. Then accompanied my losing jobs, my arms got new eruptions which continued to spread on and on.

According to my knowledge as a dermatologist, I applied strong corticosteroids and took antihistamines. But, to my surprise, they didn't solve the problem.
Strong steroids didn't look effective at all. Since I knew the splendid effect of corticosteroids to put out inflammations, I couldn't help judging that my condition was not easy.
Antihistamine (I took terfenadine) slightly lessened my itch; though soon a urologic adverse effect prevented me to keep taking it. It was a burning desire to urinate. I also couldn't help doubting the usefulness of a drug therapy, which did not save me, moreover, tormented me more.

I remembered lots of my dermatologic patients, incruding AD, chronic eczema, and erythrodermia due to eczema.
Many severe and/or chronic ones got only a temporary improvement by corticosterids. We dermatologist couldn't terminate their suffering! Since corticosteroids have the nature of "tachyphylaxy", the effectiveness decrease as application prolongs. And since it tends to cause so-caled "rebound phenomenon": a revival of hard symptoms on sudden discontinuance of the drug, it's often difficult to reduce or quit some long-time corticosteroids application.

Many Japanese dermatologists urge to apply corticosteroids which is strong enough to extinguish inflammation in case of severe symptoms to get a good control of the chronic disease.
But I couldn't think so. In spite of dramatical effects to the symptoms at first, corticosteroids turned to be less effective, nevertheless came to be hard to stop, and might even make the conditions more unstable.

Corticosteroids are easy to start, and difficult to leave. And it's mere a symptomatic, not a curable therapy. I didn't want me to be unable to go on without steroids.

My face eruptions, which had repeated withdrawal aggravations when I coped them with corticosteroids, had been decreasing very slowly in these several years. Healthy face skin was coming back to me. Spotaneous healing could occur.

So I decided not to treat my aggravation with cortocosteroids. I intended to watch the course of a severe AD patient(that's me) without corticosteroids with my own eyes.
(We didn't have taclolimus then; but I wouldn't use such strong immunosuppressant if I had it.)

Nevertheless, the conditions were so hard.
With the sweating summer season, eczematous eruptions developed to most of my body.
The skin was itchy and painful beyond my expectation. Only a slight action, even staying still, caused me unbearable agony. I barely did my housework.
My skin became not only red, scaly and papular, but also brown-black, hard and wrinkled, so to speak, dirty lichen like a elephant's skin.


......Two months have passed since the aggravation occured.







to next chapterFHOT SPRING CURE
to previous chapterFSINCE MY BIRTH

to Top Page